UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 222

of 'Overview of neurologic complications of non-platinum cancer chemotherapy'

222
TI
Transient hyperammonemia related to chemotherapy with continuous infusion of high-dose 5-fluorouracil.
AU
Liaw CC, Liaw SJ, Wang CH, Chiu MC, Huang JS
SO
Anticancer Drugs. 1993;4(3):311.
 
Hyperammonemic encephalopathy has been reported in patients receiving chemotherapy (CT). It is characterized by abrupt alteration in mental status with markedly elevated plasma ammonium levels in the absence of obvious liver disease. This paper reports seven patients who developed transient hyperammonemia during chemotherapy. The regimens all included continuous infusion of high-dose 5-fluorouracil (5-FU). The onset of hyperammonemic encephalopathy was 1.5-4 days after the start of CT. Five cases had infection and six had prerenal azotemia at the time of hyperammonemia. After management, plasma ammonium levels all returned to the normal range within 2 days. Except for one persistent coma, status of consciousness cleared completely. The true mechanism of transient hyperammonemia is unclear. The excess production of ammonium due to metabolites of 5-FU added to precipitating factors such as infection, hypovolemia or constipation may be the explanation for transient hyperammonemia in our study.
AD
Department of Internal Medicine, Chang-Gung Memorial Hospital, Taipei, Republic of China.
PMID